Friday, March 24, 2006

health annoyances

When I went onto antidepressants, it was with the understanding that I would be on them for aproximately three months, and that they were non-addictive. I did not want to take them, but was convinced by a doctor who has been dealing with my (often rather specialized) health-care for many years, successfully. When I finally reached the three month deadline recently, I asked said doctor whether it would be possible for me to come off the medication, as previously discussed. I had been doing really well on the mood and emotions front, and while my health overall was in less than perfect shape (for reasons that would take too long to explain), I saw no reason to continue with the anti-depressants if they were no longer necessary. I met with great resistance. My doctor suggested that I may just want to stay on the anti-depressants indefinately. I was, understandably, furious. When he finally conceded to letting me come off them over several weeks, he admitted, for the first time, that they are, in fact, addictive, and may have caused some of the other rather unpleasant side-effects I had been blaming on other health issues. The result: I am now off the anti-depressants, feeling like hell, and looking for another health-care practitioner, preferably not a conventional medical doctor. Lesson: trust that little voice when it tells me that something is not right for me. I knew I would regret this. I just knew it.

2 comments:

Shane said...

Are you sure those were anti-depressants and not anti-anxiety? Anti-depressants aren't normally addictive unless the patient becomes "mentally" addicted to them. So since it might not be a physical addiction, you have to just keep telling yourself it's just in your head. If it is anti-anxiety medication then you may very well be going through withdrawals.

choirgirl said...

Thanks Shane. The meds were SSRI's, which I think are used for both depression and anxiety. Are those what you meant? My doc described it as "physical addiction" where the body stops producing the necessary effect itself, because the meds so it, and one then has to be weaned off them gradually so that the body can re-learn what it is supposed to be doing.
Either way, I'm doing better now.